Alert archive / Nebraska / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS North Platte, NE

January 1, 201826 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Jan 1, 2018, 1:09 PM MST for 26 counties in Nebraska. It took effect at Jan 1, 2018, 8:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2018, 1:09 PM MST (20:09 UTC)
In effect from
Jan 1, 2018, 8:00 PM MST
Expired
Jan 2, 2018, 9:00 AM MST
In force
13 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS43 KLBF 012009
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
209 PM CST Mon Jan 1 2018

...VERY COLD CONDITIONS CONTINUE THROUGH TUESDAY MORNING...

.The combination of subzero lows and some wind will create very
cold wind chills once again tonight and Tuesday morning. 

NEZ004>010-022>029-035>038-056>059-069>071-094-020415-
/O.NEW.KLBF.WC.Y.0001.180102T0300Z-180102T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
209 PM CST Mon Jan 1 2018 /109 PM MST Mon Jan 1 2018/

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Most of western and north central Nebraska.

* WHEN...9 PM this evening to 10 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

DS
2 follow-up statements
940 
WWUS43 KLBF 020844
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
244 AM CST Tue Jan 2 2018

...VERY COLD CONDITIONS CONTINUE THROUGH MID MORNING...

.The combination of subzero temperatures and breezy conditions 
will create very cold wind chills through the morning commute. 
Milder air will be moving in later today ending the wind chill 
advisory but the winds will be elevated, making it feel colder
than it really is. 

NEZ004>010-022>029-035>038-056>059-069>071-094-021600-
/O.CON.KLBF.WC.Y.0001.000000T0000Z-180102T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
244 AM CST Tue Jan 2 2018 /144 AM MST Tue Jan 2 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of central Nebraska, north central Nebraska, 
  panhandle Nebraska, southwest Nebraska and west central 
  Nebraska.

* WHEN...Through 10 AM central time this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
654 
WWUS43 KLBF 021603
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
1003 AM CST Tue Jan 2 2018

...Wind Chill Advisory has Expired...


NEZ004>010-022>029-035>038-056>059-069>071-094-021715-
/O.EXP.KLBF.WC.Y.0001.000000T0000Z-180102T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
1003 AM CST Tue Jan 2 2018 /903 AM MST Tue Jan 2 2018/

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures have risen negative single digits to positive single
digits across the region. Wind chill values have risen above
advisory criteria and will remain above advisory criteria the
remainder of the day. 

$$

kulik

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 10:25 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 1, 10:25 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1125 AM CST Mon Jan 1 2018

.SHORT TERM...(Today and tonight)
Issued at 337 AM CST Mon Jan 1 2018

The forecast concerns the next 24 hours continue to revolve around
wind chills. Primary concern is wind chills this morning with
dangerous wind chill values expected at times (30 below and
colder).

Latest NtMicro RGB imagery shows a swath of low clouds from
northwest KS across southwest NEB and the NEB Panhandle to extreme
southwest SD and far eastern WY. Surface obs indicate ceilings
mainly between 1-3 kft. This stratus is helping prevent
temperatures from falling off overnight with temperatures in the
single digits above zero as of 3 AM CST. Consequently, wind chills
range between 5 to 15 below zero. Elsewhere, temperatures are in
the upper teens to lower 20s below zero across north central NEB
with locations reading wind chills 30 to 40 below zero. Latest
mesoanalysis shows broad surface high pressure dominating the
Northern Plains, Central Plains, and the Upper Midwest with a
central pressure about 1051 mb near northeast NEB.

Overall, no changes were made to the winter weather headlines with
a wind chill warning and wind chill advisory in effect until 12 PM
CST today. Still anticipate parts of southwest NEB to approach 20
below zero wind chills this morning, especially near and around
sunrise. An apparent trend from the satellite imagery is that
there is some erosion on the western periphery of the stratus deck
over extreme northeast CO and extreme northwest KS. Meanwhile,
the stratus has been expanding slightly east and north across
western NEB over the last three hours. Current thinking is the
stratus deck will become more scattered over far southwest NEB,
along with back edge moving in. As a result areas will still see a
drop in temperatures and wind chills early this morning. The
surface high will evolve eastward today and become more centered
over the Middle Mississippi Valley tonight. Otherwise, mostly
cloudy-partly sunny skies will affect much of western NEB today.
Skies will then see a clearing trend tonight. With low-level warm
air advection today areas will see warmer highs compared to
yesterday. Highs expected to read 5-15 degrees above zero, warmest
in extreme southwest NEB and the far southeast Panhandle. Good
radiational cooling conditions then anticipated tonight with
clearing skies and light winds. Thus concerns turn to wind chills
again. This appears to be more of a low-end event if realized
with confidence average at this time. Will continue to monitor - a
wind chill advisory may be need.

.LONG TERM...(Tuesday through Sunday)
Issued at 337 AM CST Mon Jan 1 2018

Somewhat milder Pacific air will spread east Tuesday ahead of
another arctic cold front that will cross the area Tuesday
night. Highs Tuesday will reach the 20s at all locations, with low
30s across far western and southwest Nebraska. Colder again
Wednesday behind the front, especially in north central Nebraska,
where highs will be in the mid teens to lower 20s.

Upper level ridging aloft is still forecast to build northward
across the Rockies by the end of the week. This will erode the
arctic air from west to east, with milder Pacific air to push east
into the region. Highs will climb from 25F to 35F Thursday to 35F
to 45F by Saturday. ECMWF continues the warmer weather into
Sunday with gusty northwest Chinook type winds. The GFS is similar
and we'll continue highs in the 30s to lower 40s on into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM CST Mon Jan 1 2018

The primary aviation weather concern through Tuesday is a low
stratus deck resulting in MVFR cigs across portions of western
Nebraska, including LBF and VTN. Uncertainty remains in how long
the stratus will last today, but lowered cigs will likely remain
through at least early evening. A few flurries are also possible.
South winds lighten overnight and become westerly for Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST /11 AM MST/ today for
NEZ022>025-035>038-056>059-069>071.

Wind Chill Warning until noon CST /11 AM MST/ today for
NEZ004>010-026>029-094.

&&

SHORT TERM...ET
LONG TERM...Taylor
AVIATION...Snively
Hazardous weather outlook, Jan 1, 6:25 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
725 AM CST Mon Jan 1 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-021200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
725 AM CST Mon Jan 1 2018 /625 AM MST Mon Jan 1 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Dangerously cold wind chills, as low as 35 below zero, will
continue to affect the northeast Panhandle and north central
Nebraska through the morning. Elsewhere, wind chills as cold 25
below zero are expected. A wind chill warning and a wind chill
advisory continues through noon CST.

Another wind chill headline may be needed tonight through Tuesday
morning, primarily for north central and northwest Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Wind chill readings of 15 below to 25 below zero are possible
through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CORRECTED DAY ONE

ET

Nearby

Wind Chill Advisories in Nebraska, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.